Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 1, 2020, 12:26 AM MST for 4 counties in Wyoming. It was in force for 15 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 1, 2020, 12:26 AM MST (07:26 UTC)
- Expired
- Jan 1, 2020, 3:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 2 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 9:45 AM MST | SNOW 3 | East Entrance, WY | YELLOWSTONE EAST ENTRANCE |
| Jan 1, 9:45 AM MST | SNOW 3 | East Entrance, WY | YELLOWSTONE EAST ENTRANCE. |
| Jan 1, 9:45 AM MST | SNOW 4 | Pahaska, WY | |
| Jan 1, 9:49 AM MST | SNOW 3.3 | Lamar Ranger Station, WY | |
| Jan 1, 12:15 PM MST | SNOW 5 | 56 Sw Cody, WY | YOUNTS PEAK SNOTEL |
| Jan 1, 12:15 PM MST | SNOW 5 | 56 Sw Cody, WY | YOUNTS PEAK SNOTEL. |
| Jan 1, 12:15 PM MST | HEAVY SNOW 7 | 26 Wsw Clark, WY | WOLVERINE SNOTEL |
| Jan 1, 12:15 PM MST | HEAVY SNOW 7 | 26 Wsw Clark, WY | WOLVERINE SNOTEL. |
| Jan 1, 12:16 PM MST | SNOW 3 | 11 N Dubois, WY | BURROUGHS CREEK SNOTEL |
| Jan 1, 12:16 PM MST | SNOW 3 | 11 N Dubois, WY | BURROUGHS CREEK SNOTEL. |
| Jan 1, 12:16 PM MST | HEAVY SNOW 8 | 14 Ne Pahaska, WY | EVENING STAR SNOTEL |
| Jan 1, 12:16 PM MST | HEAVY SNOW 8 | 14 Ne Pahaska, WY | EVENING STAR SNOTEL. |
| Jan 1, 12:17 PM MST | SNOW 4 | 19 Wsw Wapiti, WY | BLACKWATER SNOTEL |
| Jan 1, 12:17 PM MST | SNOW 4 | 19 Wsw Wapiti, WY | BLACKWATER SNOTEL. |
| Jan 1, 12:17 PM MST | SNOW 5 | 21 W Clark, WY | BEARTOOTH LAKE SNOTEL |
| Jan 1, 12:17 PM MST | SNOW 5 | 21 W Clark, WY | BEARTOOTH LAKE SNOTEL. |
| Jan 1, 12:19 PM MST | SNOW 5 | 1 Wsw Canyon, WY | CANYON SNOTEL. |
| Jan 1, 12:20 PM MST | SNOW 3 | 10 W Pahaska, WY | SYLVAN LAKE SNOTEL. |
| Jan 1, 12:20 PM MST | SNOW 5 | 4 Wsw Pahaska, WY | SYLVAN ROAD SNOTEL. |
| Jan 1, 12:20 PM MST | HEAVY SNOW 7 | 16 N Pahaska, WY | PARKER PEAK SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WWUS75 KRIW 010726 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1226 AM MST Wed Jan 1 2020 ...High Wind Warning through 3 PM Wednesday for Southeast Fremont and Natrona Counties... .A very tight pressure gradient is resulting in strong to high wind across portions of southeast Fremont into Natrona counties late tonight and Wednesday. WYZ019-020-012200- /O.NEW.KRIW.HW.W.0001.200101T0726Z-200101T2200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1226 AM MST Wed Jan 1 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph. Locally higher gusts around 70 mph are expected along Outer Drive on the south side of Casper, and on ridge tops in southeast Fremont County. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. This includes Interstate 25. * WHEN...Until 3 PM MST this afternoon. The strongest winds will occur through 9 AM, but remain windy all day. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over for light and high profile vehicles, including campers and tractor trailers. Please consider delaying travel if your driving such a vehicle. * ADDITIONAL DETAILS...Please keep two hands on your steering wheel in case of a sudden, strong wind gust. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ 21
2 follow-up statements
432 WWUS75 KRIW 010922 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 222 AM MST Wed Jan 1 2020 ...High Wind Warning through 3 PM Wednesday for portions of central and north-central Wyoming... .A very tight pressure gradient and strong winds just above the surface are creating strong to high wind across portions of central and north-central Wyoming today. WYZ003-012200- /O.EXA.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 222 AM MST Wed Jan 1 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph. Locally higher gusts between 65 and 75 mph are expected near Clark. * WHERE...Cody Foothills including Highway 120. The strongest winds will be just south of Cody, and between Clark and the junction of Highway 120 and the Chief Joseph Highway. * WHEN...Until 3 PM this afternoon. The strongest winds will occur through 10 AM, but remain windy all day. * IMPACTS...Mainly to transportation. There is an elevated to extreme risk for a blow over for light and high profile vehicles, including campers and tractor trailers. Please consider delaying travel if your driving such a vehicle. A few trees could be downed in the Cody area due to the strong wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of travelling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ WYZ019-020-012200- /O.CON.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 222 AM MST Wed Jan 1 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph. Locally higher gusts around 70 mph are expected along Outer Drive on the south side of Casper, and on ridge tops in southeast Fremont County. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. This includes Interstate 25. * WHEN...Until 3 PM this afternoon. The strongest winds will occur through 9 AM, but remain windy all day. * IMPACTS...Mainly to transportation. There is an elevated risk for a blow over for light and high profile vehicles, including campers and tractor trailers. Please consider delaying travel if you are driving such a vehicle. * ADDITIONAL DETAILS...Patchy blowing snow is also possible which could result in reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of travelling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ 21
235 WWUS75 KRIW 012146 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 246 PM MST Wed Jan 1 2020 WYZ019-020-012300- /O.EXP.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 246 PM MST Wed Jan 1 2020 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON... Widespread high wind speeds are no longer expected. Therefore, the high wind warning will be allowed to expire. However, a west to southwest wind with gusts of 30 to 40 mph will continue through the rest of this afternoon and early evening. There may be a few gusts around 50 mph at Outer Drive. $$ WYZ003-012300- /O.EXP.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 246 PM MST Wed Jan 1 2020 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON... Widespread high wind speeds are no longer expected. Therefore, the high wind warning will be allowed to expire. However, a west to southwest wind with gusts of 20 to 30 mph will continue through the rest of this afternoon and early evening. There may be a few gusts around 40 mph near Clark. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 31, 10:42 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Dec 31, 10:42 PM MST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1042 PM MST Tue Dec 31 2019 .SHORT TERM...This afternoon through Wednesday night One last day of frigid temperatures for those areas that have been locked under inversions for the last few days.Highs will be slightly higher this afternoon, but will still be below 20 degrees over areas west of the Divide and the Wind River Basin. Gusty southwest winds will continue to blow across Natrona County this afternoon with gusts of 40 to 50 mph. Isolated gusts up to 60 mph could occur, but are unlikely. Stronger winds near Jeffrey City developed around sunrise this morning with gusts over 60 mph, creating ground blizzard conditions. A High Wind Warning is now in effect through this evening for this area. This warning may have to be extended through the morning New Year's Day. These winds in these areas will continue tonight and into midday New Year's Day, before beginning to subside in the afternoon. Gusty west winds also developed earlier this morning in the Cody/Clark area, with gusts of 35 to 45 mph. Similar conditions developed in the Upper Wind River Basin near Dubois and Crowheart. These conditions are also expected to continue through midday Wednesday, increasing slightly after midnight. Gusts over 60 mph cannot be ruled out, especially north of Cody toward Clark. Temperatures tonight will not be as cold, as clouds continue to increase over the area this evening. Light snow will be possible over northwest portions this afternoon and evening, but accumulations will remain light. Snow will increase just in time to ring in the new year, spreading southward during this time. The heaviest snow will occur during the morning Wednesday, continuing through the day and becoming light late Wednesday night. Snow chances will also increase across southern portions early Wednesday morning, staying more showery in nature through the day. Blowing snow will be the biggest impact over this area, as winds increase with gusts of 30 to 40 mph across Sweetwater and southern Lincoln counties late Wednesday morning and continue through the overnight hours. Snowfall amounts remain largely unchanged, however, amounts of 8 inches are possible near Jackson and the Star Valley. Locally higher amounts up to 11 inches possible. .LONG TERM...Thursday through Tuesday The snow in western Wyoming will continue through Friday, with the mountains still getting a couple of inches each day, but the main storm will be over. The valleys in the west will see flurries as well. The Bighorn Mountains and southern Wyoming will also have chances of light snow on Thursday. The bigger challenge for Thursday to Saturday will be the wind speeds and direction. Northwesterly winds on Thursday will switch to southwesterly on Friday and Saturday with a fast moving short wave trough moving across the forecast area. Strong, gusty winds will occur along the mountains, and the southern wind corridor from Rock Springs to Casper during the period, as well as along most of the mountain ranges east of the Divide. Snow and blowing snow will impact travel through Saturday. The one bit of good news is that the winds and change in primary flow will scour out the cold air in the basins for a bit of a warmup. Sunday will see a ridge build across the forecast area for dry, northwesterly flow, and a decrease in the winds. This will be short- lived as a new weather system will move in on Monday bringing more snow to the northwest and west. Models are still not in agreement for the timing and movement of this system, so confidence is low for the extreme long range forecast. Temperatures do look to stay on the warmer side next Monday and Tuesday with light winds. && .AVIATION...(For the 06Z TAFS through 06Z Thursday) Issued at 311 PM MST Tue Dec 31 2019 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur at the terminal sites through the period. Windy conditions at KCPR and KCOD airports will occur through 00Z, then decrease. Isolated snow showers are expected after 18Z through 06Z with local MVFR conditions. Mountains will be obscured at times due to snow and lower clouds. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Snow will occur in the western mountains through the period. Expect mountains to be frequently obscured. The KJAC airport will see snow as well through Wednesday night, decreasing after 06Z Thursday. The other terminals in SW WY will see periods of snow Wednesday morning into the early afternoon with MVFR to IFR conditions at times. Snow will be decreasing after 03Z Thursday in southwest WY. Expect windy conditions at KRKS airport through the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Cold and dry conditions, with light winds across most of the area today. Southwest winds with gusts of 40 to 50 mph will occur this afternoon across the Wind Corridor from the Red Desert through southern Johnson County, continuing tonight into Wednesday. These winds will spread into Sweetwater County Wednesday morning and continue through the day. Strong winds will also occur in the Absaroka Mountains and Cody Foothills late tonight into Wednesday, with gusts as high as 65 mph in the mountains and 55 mph in the foothills. The next weather system arrives late tonight in the northwest, spreading south across areas west of the Divide through the day Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 PM this evening to 5 AM MST Thursday for WYZ001-002-025. Winter Storm Warning from 11 PM this evening to 5 AM MST Thursday for WYZ012-013-023-024. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...AR FIRE WEATHER...Hulme/LaVoie
Hazardous weather outlook, Dec 31, 10:08 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1008 AM MST Tue Dec 31 2019 WYZ001>020-022>030-011715- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1008 AM MST Tue Dec 31 2019 ...High Wind Warning in effect through this evening for the Green Mountains... ...Winter Storm Warnings and Winter Weather Advisories in Effect late Tonight through Thursday Morning for the Western Mountains and Valleys... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Gusty winds will occur over the Wind Corridor, from the Red Desert to Casper, as well as along the cody Foothills. Wind gusts of 40 to 50 mph, with locally higher gusts, will occur through the day today and into tonight. Ground blizzard conditions and wind gusts over 60 mph will occur near Jeffrey City this afternoon. .DAYS TWO THROUGH SEVEN...New Years Day through Monday. New Year's Day...Snow will become widespread across the northwest mountains and western valleys early with light snow spreading into southwest and northern Wyoming later in the day. Strong winds are expected in the Cody Foothills with gusts as high as 55 mph and in the Wind Corridor from Rock Springs to Casper with gusts as high as 45 mph. Thursday through Saturday...Snow will continue in the west and southwest with increasingly gusty winds. The strongest wind will be Friday afternoon in the mountains and foothills as well as the Wind Corridor from Rock Springs to Casper. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged today to report significant weather conditions, according to standard operating procedures.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.